Anesthesiologist Questions General Anesthesia

Why is my son hyper after anesthesia?

My son was under general anesthesia for his surgery, and now that he's home, he's more hyper than usual. I did expect his mood to change after having general anesthesia--like being tired or agitated, but I didn't expect him to be hyper. Why is this happening?

6 Answers

I'm not sure how old your son is but some general anesthesia medications cause euphoria which will wear off over the course of 24 hours. The younger the child, the more pronounced it seems to be. If they have stitches in an area under muscle tension, they need to slow down.  It's not like the old days when people were tired and agitated with the old anesthetic medications and painkillers. 

Steven Dain MD, FRCPC
Usually the duration of delirious behavior after anesthesia in children is limited to the immediate postoperative period. What surgery did he have? Is he also taking pain medication? If he got a premedication (oral sedative) before the surgery, that can sometimes have a paradoxical effect and could last 3-4 hours.
Most likely not related.
Probably not anesthesia related
Well, while unsure of the child’s age and duration of recovery from anesthesia, it could be anything from some residual disinhibition due to early stage recovery or being somewhat overly tired from a long day. Many kids have a brief run of excitement before falling asleep for the night under normal circumstances. Lastly, I would consider if he's on a bit of a “sugar high” from any post-op foods he has received at home. Honestly, I would not worry about it considering other common post-anesthesia reactions can involve nausea, fever, or being lethargic. A little hyperactivity seems like a nice alternative, no?
I am not sure how old your son is, or what anesthesia he received. I am also not aware if he had any pre-existing conditions. There are some patients, however, that when they receive anesthesia can have some opposite effects to the expected sedation. These people may experience and increase in activity rather than sedation. This in medicine is referred to as a type
of adverse effect or sometimes a limited idiosyncratic reaction or basically an unexpected reaction. Some children for example when given a sedative instead of getting tired, speed up. These reactions are typically rare and time limited, and should disappear as the anesthesia or medication is metabolized and eliminated from the body.

If the symptoms continue, it would be wise to have your son examined by his pediatrician and or internist and consult with the anesthesiologist to determine what, if any, of the medications used may have contributed to this.